Tennessee, 2011Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 2011
September 3 to 5, 2011 · NWS MRX · 16 events in 9 counties and zones
Severe convection formed along an outflow boundary which originated over the higher terrain along the Tennessee and North Carolina border. The outflow boundary was strengthened by a strong gradient in pressure between Tropical Storm Lee over the Lower Mississippi Valley and higher pressure over the Middle Atlantic Coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe convection formed along an outflow boundary which originated over the higher terrain along the Tennessee and North Carolina border. The outflow boundary was strengthened by a strong gradient in pressure between Tropical Storm Lee over the Lower Mississippi Valley and higher pressure over the Middle Atlantic Coast. In addition, dry air in the lower levels of the atmosphere helped generate strong downdrafts within the individual storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 3, 1:35 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SAT SEP 3 2011
.SHORT TERM...(TONIGHT AND SUNDAY)...MODELS IN DECENT AGREEMENT
EARLY ON...BUT BEGIN TO DIVERGE BY SUNDAY AS GFS MUCH QUICKER
BRINGING MOISTURE/SIGNIFICANT PRECIP INTO THE AREA. CONVECTION THIS
EVENING EXPECTED TO DISSIPATE...THEN WILL GO DRY REMAINDER OF
NIGHT. UPPER TROUGH AND COLD FRONT APPROACHING SUNDAY...AND
MOISTURE FROM TS "LEE" WILL BE PULLED UP AHEAD OF APPROACHING
FRONT. THIS WILL LEAD TO AN INCREASE IN CLOUDS...AND WILL CARRY
CHANCE POPS ALL ZONES BY SUNDAY AFTERNOON. MAV TEMPS GENERALLY LOOK
REASONABLE FOR TONIGHT...ALTHOUGH WILL TWEAK MAX TEMPS UP A BIT FOR
SUNDAY SINCE THINK GFS IS A BIT QUICK BRINGING PRECIP INTO THE
AREA.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...STILL QUITE A BIT OF
UNCERTAINTY REGARDING UPCOMING SIGNIFICANT PRECIP EVENT STARTING
SUNDAY NIGHT AS MODELS CONTINUE TO EXHIBIT POOR RUN-TO-RUN
CONSISTENCY AND GENERAL DISAGREEMENT ON THE ONSET TIMING...MAXIMUM
PRECIPITATION AXIS AND EVENT DURATION. THERE IS GENERAL AGREEMENT
HOWEVER OF EVENT TOTAL RAINFALL AMOUNTS OF BETWEEN THREE AND FOUR
INCHES GENERALLY FOR OUR FORECAST AREA WITH LOCALLY HIGHER AMOUNTS
ESPECIALLY IN THE SOUTHERN TIER. WILL CONTINUE ESF HIGHLIGHTING
POTENTIAL EVENT. DUE TO THIS UNCERTAINTY...HAVE NOT MADE ANY
SIGNIFICANT CHANGES TO PRECEDING GRIDS/FORECAST PACKAGE OTHER THAN
TO BUMP UP POPS FOR SUNDAY NIGHT AND MONDAY AS IT APPEARS WIDESPREAD
PRECIP WILL OCCUR DURING THESE PERIODS. APPEARS MONDAY PERIOD WILL
LIKELY EXPERIENCE THE BEST RAINFALL RATES AND ACCUMULATIONS. KEPT
LAST FEW PERIODS OF LONG TERM DRY FOR NOW. FOR TEMPS...GENERALLY
FOLLOWED MAV/MEX GUIDANCE CLOSELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 86 70 78 64 / 20 50 90 100 70
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 88 69 77 62 / 20 40 90 100 70
OAK RIDGE, TN 71 88 68 74 62 / 20 40 90 90 70
TRI CITIES AIRPORT, TN 66 88 66 75 61 / 30 30 80 90 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/LCM
Hazardous weather outlook, Sep 3, 2:37 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT SAT SEP 3 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT SAT SEP 3 2011 /237 AM CDT SAT SEP 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF
MEXICO WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH
A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF
THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE EXTENSIVE FLASH
FLOODING.
THERE IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF
THIS SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE
FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM
FOR EARLY NEXT WEEK.
In the hours before
Special weather statement, Sep 3, 1:32 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT SEP 3 2011
VAZ006-008-031915-
RUSSELL VA-WASHINGTON VA-
232 PM EDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 315 PM EDT...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING WEST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...LEBANON...
CLEVELAND...EMORY-MEADOW VIEW...ROSEDALE...HONAKER...LINDELL...
HILANDER PARK...HOLSTON AND HANSONVILLE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SAT SEP 3 2011
VAZ006-008-032015-
RUSSELL VA-WASHINGTON VA-
318 PM EDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 415 PM EDT...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEBANON...MOVING SOUTHWEST AT 10
MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL VA...
HANSONVILLE...CASTLEWOOD...BENHAMS AND COLLINGWOOD.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 2:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT SEP 3 2011
TNZ040>043-032030-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
342 PM EDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
430 PM EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF HOT SPRINGS...OR 12 MILES SOUTH
OF GREENEVILLE...MOVING WEST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE...CEDAR CREEK...CANEY BRANCH AND DEL RIO.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Event by event
9 thunderstorm wind, 6 flash flood, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Sullivan
- When
- September 3, 3:05 PM EST
- Where
- Sullivan County, 0.89 mi NE of Springdale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.530, -82.540
A roof and back wall of a business located at the intersection of Eastman Road and East Stone Drive were heavily damaged due to severe thunderstorm winds. The roof was lifted up and a large portion of the back wall collapsed in.
Thunderstorm Wind, Sullivan
- When
- September 3, 3:35 PM EST
- Where
- Sullivan County, 0.89 mi NW of Springdale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.530, -82.560
The roof was damaged on the Model City Apartment buildings on Stonegate Road.
Thunderstorm Wind, Hawkins
- When
- September 3, 4:00 PM EST
- Where
- Hawkins County, 0.89 mi NE of Church Hill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.530, -82.710
Several trees were reported down.
Thunderstorm Wind, Blount
- When
- September 3, 4:20 PM EST
- Where
- Blount County, Maryville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
A few trees were reported down.
Thunderstorm Wind, Loudon
- When
- September 3, 4:30 PM EST
- Where
- Loudon County, 0.56 mi W of Jena
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -84.180
Several trees were reported down.
Thunderstorm Wind, Loudon
- When
- September 3, 5:00 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -84.270
Several trees were reported down.
Thunderstorm Wind, Knox
- When
- September 3, 5:25 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Several trees were reported down.
Thunderstorm Wind, Hamilton
- When
- September 3, 6:00 PM EST
- Where
- Hamilton County, 0.89 mi NW of Chatanooga Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.190, -85.190
A few trees were reported down.
Thunderstorm Wind, Sequatchie
- When
- September 3, 6:00 PM CST
- Where
- Sequatchie County, 1.78 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.360, -85.400
Several trees were reported down on Hard Luck Ranch Road.
Flash Flood, McMinn
- When
- September 5, 10:45 AM EST to 11:45 AM EST
- Where
- McMinn County, Riceville to 0.5 mi S of Riceville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -84.700
Dispatch reported County Road 726 was nearly impassible due to water covering the roadway.
Flash Flood, Hamilton
- When
- September 5, 10:52 AM EST to 11:52 AM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga to 0.5 mi S of Chickamauga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Dispatch reported numerous road closures and stalled vehicles due to high water in Chattanooga. These roads include Gunbarrel Road, Shallowford Drive, Chickamauga Road, Valley Brook road, North Moore Road, and Arrow Road. Some water was waste deep.
Flash Flood, Bradley
- When
- September 5, 11:03 AM EST to 12:03 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland to 0.5 mi ESE of Cleveland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.870
Dispatch reported multiple road closures and stalled vehicles due to high water in the Cleveland area. These roads include Georgetown Road, Mouse Creek Road, and Victory Street. Water was reported to be reaching up to the headlights of parked cars.
Flash Flood, Bradley
- When
- September 5, 12:13 PM EST to 2:13 PM EST
- Where
- Bradley County, 1.13 mi W of Tasso to 2.25 mi W of Tasso
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -84.840
Dispatch reported water coming over the bridge at the intersection of Blythe Ferry Road and Ocoee Crossing, near Cleveland.
Flash Flood, Knox
- When
- September 5, 1:12 PM EST to 2:42 PM EST
- Where
- Knox County, 4 mi SW of West Knoxville to 4 mi ENE of Knoxville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.929, -84.001
Flooding occurred on numerous roads around Knoxville, including Sherrill Blvd, Walker Road and Mineral Springs Road, Heiskel Avenue, and Proctor Street. Water rescues from stranded vehicles were made on Cross Park Drive.
Flash Flood, Hamilton
- When
- September 5, 1:58 PM EST to 3:28 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga to 1 mi ENE of Chattanooga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Dispatch reported multiple roads closed and stalled vehicles due to rising water near Chattanooga.
Strong Wind, Hamilton
- When
- September 5, 11:05 PM EST
- Where
- Hamilton forecast zone
- Measured
- 31 kt (36 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
A woman was killed when a tree fell on a car the woman was trying to relocate in her driveway. Her house was in the East Brainerd area or about 6 miles ESE of downtown Chattanooga and about 2 miles south of the airport.
The remnants of Tropical Storm Lee had moved northward from the Gulf of Mexico to southwest of Atlanta, GA. Heavy rains had moved into the region with a long duration of rains in the Chattanooga area. As of midnight EDT Monday night/Tuesday morning, 9.5 of rain had fallen over the past 30 hours. The rain-soaked grounds made trees more susceptible to toppling.
Winds at the Chattanooga airport were from the north at 21G31kt near the time of the incident.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
- Damaging Winds in Indiana, September 3, 20111 injured · $79,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339373, 339374, 339375, 339376, 339377, 339378, 339379, 339381, 339380, 341985, 341999, 342000, 342010, 342011, 342012, 349897.